Attempt at Trying to Sleep Well and Medication Changes

I had a sleep study a while back because I haven’t been sleeping well lately.  Well, it’s not so much that I hadn’t been sleeping well, it was more because of the fact that I was sleeping so much all the time and yet, no matter how much sleep I got, I was still tired and needing to take naps all the time just to get through the day. Well, I was still on all my medications when I underwent the sleep study – including my sleeping meds.  According to the results, there are no huge problems with my sleeping.  However, my doctor also told me that my REM sleeps levels are a bit low.  (Now I’m off my sleeping meds and I was actually more energetic without them even though I’ve been having more disturbed sleep – However, I mentioned my more disturbed sleep to my doctor.) So my sleeping doctor suggested Klonopin, which, along with treating numerous other things, can help improve REM sleep.  With the support of my psychiatrist (who did the actual prescribing) I decided to try it.

Let me take this moment to stress the absolute importance of reading those medication guides that are prescribed to you at the pharmacy. I can’t, at this moment, remember what exactly was written in the medication guide, except that a couple of the possible side effects included suicidal thoughts or actions and aggression.  My experience with this medication started out a little comical, according to my sister.  I was at her place when I took it in the evening to help me go to sleep.  My mood went a little loopy.  Mary (my sister) described me as acting almost a little high after taking that medication.  I have absolutely no idea if there’s any truth to this whatsoever, because since I’ve never taken drugs for recreation purposes, I’ve never been high.  Laying down to sleep that night was interesting.

The next day was when I noticed the true side effects that I was experiencing as a result of the medication. I felt dead, mentally.  Everything was very… dulled.  I was exhausted and more tired than I was even off of my sleeping medication.  Additionally, my mood was affected.  I was feeling “down.”  I was having self harm thoughts and all I wanted to do was sleep.  I didn’t want to be active or do anything productive.  I noticed a marked difference in my mood when I was just on the one antidepressant (Abilify) versus when I was on the antidepressant and the Klonopin.  The Klonopin definitely depressed my mood.

I called my psychiatrist as soon as I noticed this change in mood and she called me back soon enough.  She thought that perhaps my depressed mood was because of me being off of the majority of my psychiatric medications – that perhaps I was beginning to “bottom out” or that this was how my lack of medication was going to affect me.  I thought it was mainly because of the Klonopin.  She mentioned perhaps having to add something back into my medication regimen but after talking we decided to just end the Klonopin.  I was also having some physical symptoms that started even before I began taking the Klonpin.  I would get waves of nausea and dizziness and just would overall not be feeling well.  After discussing this with her as well, my psychiatrist mentioned that perhaps I was just experiencing some withdrawal symptoms from coming off my meds (although she also mentioned that she had thought it would have started earlier than it did).  So, we set up an appointment for the two of us on Monday.

I’m a bit nervous because I don’t want to be put back on any other medication.  But ever since I stopped taking the Klonopin I’ve been feeling a lot better again, so I’m hopeful that everything will continue on and be fine.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s